Alert archive / Iowa / Flash Flood Warnings in 1996

Flash Flood Warning 3, NWS Quad Cities, IA

May 9, 1996Mercer County, Rock Island County, Illinois; Louisa County, Muscatine County, Scott County, Iowa

NWS Quad Cities, IA issued this flash flood warning at May 9, 1996, 11:38 PM CDT for Mercer County, Rock Island County, Illinois; Louisa County, Muscatine County, Scott County, Iowa. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 1996, 11:38 PM CDT (04:38 UTC)
Expired
May 10, 1996, 8:00 AM CDT
In force
8 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Louisa County, IA, Muscatine County, IA, Scott County, IA, Mercer County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 33 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-495 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 100438
FFWMLI
IAC031-095-103-139-163-087-115-183-ILC131-161-101300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1138 PM CDT THU MAY 9 1996
 
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS
ISSUED A FLOOD WARNING EFFECTIVE UNTIL  800 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL IOWA
 
   ...CEDAR COUNTY...IOWA COUNTY...JOHNSON COUNTY
   ...MUSCATINE COUNTY...SCOTT COUNTY
 
IN SOUTHEAST IOWA
 
   ...HENRY COUNTY...LOUISA COUNTY...WASHINGTON COUNTY
 
 
IN NORTHWEST ILLINOIS
 
   ...MERCER COUNTY...ROCK ISLAND COUNTY
 
A STATIONARY FRONT EXTENDING ROUGHLY ALONG INTERSTATE 80 WILL BE THE
FOCUS TONIGHT FOR HEAVY RAIN PRODUCING THUNDERSTORMS. TWO TO THREE
INCHES OF RAINFALL HAVE FALLEN ALREADY ACROSS MUCH OF THE WARNED AREA.
AN ADDITIONAL TWO TO THREE INCHES WILL FALL OVERNIGHT.  THE GROUND
IS ALREADY SATURATED OVER THESE AREAS.  THE ADDITIONAL RAIN WILL
CAUSE CREEKS AND SOME SMALL RIVERS TO OVERFLOW THEIR BANKS TONIGHT.
 
ROADS AND BRIDGES ARE LIKELY TO BE INUNDATED THROUGHOUT THE AREA.
SOME MAY EVEN WASH OUT.  SPOTTER REPORTS INDICATE THAT OLD MAN CREEK
IN IOWA COUNTY IS ALREADY OUT OF ITS BANKS IN WILLIAMSBURG.
IN ADDITION...REMOTE GAGE REPORTS INDICATE THAT CEDAR CREEK IN HENRY
COUNTY IN SOUTHEAST IOWA IS OUT OF ITS BANKS.
 
THIS FLOOD WARNING REPLACES ALL PREVIOUS URBAN AND SMALL STREAM
CURRENTLY IN EFFECT...AS WELL AS THE FLASH FLOOD WARNING FOR
WASHINGTON COUNTY IOWA.
 
DO NOT EVER DRIVE ACROSS FLOODED ROADS.  MOST FLOOD DEATHS OCCUR
IN VEHICLES.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGER OF FLOODING.
 
BOEHMKE/HENDRICKS
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 9, 7:26 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 9, 7:26 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CDT THU MAY 9 1996

NO TIME FOR DISCUSSION DUE TO SEVERE WEATHER IN PROGRESS.

CID 057/++  DBQ 054/++  MLI 062/++  BRL 063/++
@
PIERCE

In the hours before

Special weather statement, May 9, 9:48 PM CDT, 1 hour 50 minutes before
IAZ067-068-100445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
947 PM CDT THU MAY 9 1996

...HEAVY RAIN MOVING TO MOVE INTO NORTHERN MUSCATINE AND SCOTT COUNTIES
IN EAST CENTRAL IOWA...

AT 943 PM CDT...DOPPLER RADAR INDICATED ONE HOUR RAINFALL ESTIMATES
OF ONE TO TWO INCHES ACROSS NORTHERN MUSCATINE COUNTY FROM NICHOLS
TO ATALISSA.  CURRENT TRENDS SHOW THESE STORMS MOVING DUE EAST ACROSS
MUSCATINE AND INTO SOUTHWEST SCOTT COUNTIES IN IOWA. THIS WOULD BRING
VERY HEAVY RAINFALL DIRECTLY ALONG THE DUCK CREEK BASIN IN
DAVENPORT AND BETTENDORF.   WITH SATURATED SOIL CONDITIONS ACROSS THE
AREA...A LOW THRESHOLD EXISTS FOR FLASH FLOODING.  A FLASH FLOOD
WATCH REMAINS \IN EFFECT FOR THE AREA.

IF YOU LIVE IN THE DUCK CREEK BASIN...REMAIN ALERT FOR RISING WATER
AND STAY TUNED FOR FURTHER UPDATES.

BOEHMKE/HIRSCH
Special weather statement, May 9, 10:01 PM CDT, 1 hour 37 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-
002-007-009-015>018-024>026-034-035-101200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 PM CDT THU MAY 9 1996

...NEW TORNADO WATCH IN EFFECT FOR PARTS OF EAST CENTRAL IOWA AND
MUCH OF CENTRAL ILLINOIS...

A TORNADO WATCH IS NOW IN EFFECT UNTIL 400 AM FOR PARTS OF EAST
CENTRAL IOWA AND MUCH OF CENTRAL ILLINOIS.

THIS TORNADO WATCH REPLACES SEVERE THUNDERSTORM WATCH 334 ISSUED
EARLIER THIS EVENING.

TORNADO WATCH 335 INCLUDES THE FOLLOWING COUNTIES...

IN IOWA...CEDAR...CLINTON...MUSCATINE...AND SCOTT

IN ILLINOIS...ROCK ISLAND...HENRY...MERCER...HENDERSON...WARREN...
AND MCDONOUGH.

A TORNADO WATCH.../NUMBER 333/...IS ALSO IN EFFECT UNTIL 200 AM FOR
MUCH OF SOUTHERN IOWA...INCLUDING THE COUNTIES OF KEOKUK...
WASHINGTON...LOUISA...JEFFERSON...HENRY...DES MOINES...AND VAN
BUREN COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR MORE
INFORMATION ON THIS SEVERE WEATHER SITUATION.

PIERCE
Local storm report, May 9, 10:08 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 PM CDT THU MAY 9 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0915 PM    DURANT                    IA   LIGHTNING DAMAGE
05/09/96   CEDAR                          HOUSE SET ON FIRE

0800 PM    COLUMBUS JUNCTION         IA   FLOODING
05/09/96   LOUISA                         WATER OVER ROADWAY ON ROUTE
                                          92
Special weather statement, May 9, 10:53 PM CDT, 45 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-
002-007-009-015>018-024>026-034-035-101200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1053 PM CDT THU MAY 9 1996

...NUMEROUS WATCHES CONTINUE IN EFFECT ACROSS THE AREA...

SEVERAL TORNADO WATCHES AND A FLASH FLOOD WATCH ARE IN EFFECT FOR
MOST OF THE AREA.

TORNADO WATCH 335 IS IN EFFECT UNTIL 400 AM FOR MOST OF CENTRAL
ILLINOIS AND PARTS OF EAST CENTRAL IOWA.

COUNTIES INCLUDED IN TORNADO WATCH 335 ARE...
IN ILLINOIS...ROCK ISLAND...HENRY...MERCER...HENDERSON...WARREN...
AND MCDONOUGH.

IN IOWA...CEDAR...SCOTT...AND MUSCATINE.

TORNADO WATCH 336 IS IN EFFECT UNTIL 500 AM FOR PARTS OF SOUTHERN
IOWA.  THIS TORNADO WATCH REPLACES TORNADO WATCH 329 ISSUED EARLIER
THIS EVENING.

COUNTIES INCLUDED IN TORNADO WATCH 336 ARE...
IN IOWA...KEOKUK...WASHINGTON...LOUISA...JEFFERSON...HENRY...LEE...
DES MOINES...AND VAN BUREN.

ADDITIONALLY...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL
COUNTIES ALONG AND SOUTH OF I80.

THE FLASH FLOOD WATCH INCLUDES THE FOLLOWING COUNTIES...
IN IOWA...IOWA...JOHNSON...CEDAR...SCOTT...MUSCATINE...KEOKUK...
WASHINGTON...LOUISA...JEFFERSON...HENRY...DES MOINES...VAN BUREN...
AND LEE.

IN ILLINOIS...ROCK ISLAND...HENRY...BUREAU...PUTNAM...MERCER...
HENDERSON...WARREN...HANCOCK...AND MCDONOUGH.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR MORE
INFORMATION ON THIS SEVERE WEATHER SIJTUATION.

PIERCE
Local storm report, May 9, 11:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1110 PM CDT THU MAY 9 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

710 PM     BRIGHTON                  IA   104 MPH WIND GUST
05/09/96   WASHINGTON                     MEASURED BY AGRICULTURAL
                                          WIND INSTRUMENT

0710 PM    BRIGHTON                  IA   WIND DAMAGE
05/09/96   WASHINGTON                     SEVERE DAMAGE TO FERTILIZER PLANT.
                                          GRAIN BINS DAMAGED.

0745 PM    1 NW WAPELLO              IA   STRAIGHT LINE WIND DAMAGE
05/09/96   LOUISA                         4 MOBILE HOME TRAILORS
                                          OVERTURNED.

0758 PM    JUST SOUTH OF WAPELLO     IA   WIND DAMAGE
05/09/96   LOUISA                         TRUCK BLOWN OFF ROAD

0800 PM    JUST WEST OF COLUMBUS     IA   1.75 INCH HAIL
05/09/96   LOUISA                         GOLFBALL SIZED HAIL

0802 PM    WAPELLO                   IA   WIND DAMAGE
05/09/96   LOUISA                         TREES DOWN.
                                          GRAIN DRYER BLOWN OVER.
                                          TRAILOR BLOWN OVER ON STREET

0830 PM    KEITHSBURG                IL   WIND DAMAGE
05/09/96   MERCER                         TREES DOWN

0841 PM    IN ALEXIS                 IL   TORNADO ON GROUND
05/09/96   MERCER

0900 PM    5 N MONMOUTH              IL   TORNADO
05/09/96   WARREN                         BRIEF TOUCHDOWNS

0908 PM    1 W ALEXIS                IL   1.75 INCH HAIL
05/09/96   MERCER                         GOLFBALL SIZED HAIL


HLADIK
Local storm report, May 9, 11:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1113 PM CDT THU MAY 9 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1037 PM    ROCK ISLAND               IL   FLOODING
05/09/96   ROCK ISLAND                    6 INCHES OF WATER OVER 11TH
                                          ST AND RISING

1100 PM    ELKADER                   IA   0.50 HAIL
05/09/96   CLAYTO8N COUNTY                 MARBLE SIZE HAIL

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:06 PM CDTTornado WarningDVNMercer69 min
May 9, 8:47 PM CDTTornado WarningDVNWarren58 min
May 10, 2:36 AM CDTSevere Thunderstorm WarningDVNWhiteside54 min
May 10, 2:41 AM CDTTornado WarningDVNWhiteside49 min
May 10, 3:00 AM CDTTornado WarningDVNCarroll45 min
May 9, 7:04 PM CDTFlash Flood WarningDVNWashington5 hr
May 9, 7:16 PM CDTTornado WarningDVNHenry, Louisa59 min
May 9, 11:38 PM CDTFlash Flood WarningDVNHenry, Washington8 hr
May 9, 11:38 PM CDTFlash Flood WarningDVNIowa, Johnson8 hr
May 9, 11:38 PM CDTFlash Flood WarningDVNCedar8 hr
May 10, 2:21 AM CDTTornado WarningDVNClinton, Scott54 min

Nearby

Flash Flood Warnings in Iowa, 1996Flash Flood Warnings in Illinois, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.